Acute rheumatic fever (RF) is still prevalent in the developing world, and aspirin, to date, is the drug of choice. As such the relationship of aspirin therapy vis-a-vis hepatic complications and "Reye's syndrome" is of great importance. It is in this perspective that the dialogue in the Reader's Forum (l) is of interest.
Altered hepatocellular function following salicylate use in RF is well documented(2,3). This, however, may not imply Reye's syndrome. We carried out a prospective study on the effect of aspirin on hepatocellular function in children with RF(4). We recorded significant decrease in glucose utilization coefficient after aspirin therapy. These changes had no relation to serum salicylate levels. Clinical features recorded in these patients in- cluded nausea, persistent vomiting, epigastric distress and hepatomegaly. Clinical and hepatic profiles improved promptly on
withdrawal of aspirin.
Hypersensitivity, genetic factors and abnormal salicylate metabolism have all been implicated as being responsible for hepatotoxicity. An association with A2 BW40 haplotype
has been reported(5). Others propose an accumulation of metabolites of minor pathways such as acyl glucuronide and genticic acid(6).
Whatever the mechanism, close monitoring of liver function, serum salicylate levels, and withdrawal of therapy in the event of toxicity on clinical and/or biochemical grounds is mandatory. The use of other non-steroid,
anti-inflammatory agents has not been accepted as an alternative and corticosteroids remain the only other treatment modality available.
P.O. Box 12836,
J. C. Chugh,
3-5B, Eagle Rock Village,
Budd Lake NJ-07828,
Kumar R, Singh S. Aspirin in acute rhematic fever. Indian Pediatr 1998; 35: 1159-1160.
2. Russel AS, Sturge RA, Smith MA. Serum transaminases during salicylate therapy. Br Med J 1971; 2: 428-429.
Hamdan JA, Manasra K, Ahmed M. Salicylate induced hepatitis in rheumatic fever. Am J Dis Child 1985; 139: 453-455.
Singh H, Chugh JC, Shembesh AH, Ben-Musa AA, Mehta He. Hepatotoxicity of high dose salicylate therapy in acute rehumatic fever. Ann Trop Pediatr 1992; 12: 37-40.
5. Bill CL., Schur PH. Juvenile rheumatoid arthritis and salicylate related liver chemistry abnormalities; Clinical and genetic considerations. Arthritis Rheum 1979; 22: 592.
Levy G, Tsuchiya T, Amsel LP. Limited capacity for salicyl phenol glucuronide
formation of its effects on the kinetics of salicy late elimination in man. Clin Pharmacol Ther 1972; 13: 258-268.